Format

Send to

Choose Destination
Hum Reprod. 2009 Feb;24(2):425-8. doi: 10.1093/humrep/den372. Epub 2008 Oct 23.

Hyperandrogenism after transfer of topical testosterone gel: case report and review of published and unpublished studies.

Author information

1
Department of Endocrinology, VU University Medical Center, de Boelelaan 1117, PO Box 7057, 1007 MB Amsterdam, The Netherlands. p.deronde@vumc.nl

Abstract

Topically applied testosterone gels are a widely used mode of testosterone replacement therapy. A concern associated with the use of testosterone gel is unintentional transfer to children or women by skin contact with the application site. We present a case of female hyperandrogenism most likely caused by transfer of testosterone gel used by her partner. Additionally, we searched the computerized database PUBMED and the FDA medical reviews for case reports and clinical trials concerning transfer risk. Several case reports and the results of clinical trials indicate that transfer of testosterone from gel-treated males to women and children is possible and clinically relevant. Thus, the potential of testosterone transfer in gel users should be recognized as a possible side effect of this form of testosterone replacement therapy.

PMID:
18948313
DOI:
10.1093/humrep/den372
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center